Alert archive / Washington / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 1, NWS Pendleton, OR

June 15, 2021Columbia County, Walla Walla County, Washington; Umatilla County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 15, 2021, 12:09 AM PDT for Columbia County, Walla Walla County, Washington; Umatilla County, Oregon. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 12:09 AM PDT (07:09 UTC)
Expired
Jun 15, 2021, 12:45 AM PDT
In force
36 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Umatilla County, OR, Columbia County, WA, Walla Walla County, WA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 7.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2457 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

242 
WUUS56 KPDT 150709
SVRPDT
ORC059-WAC013-071-150745-
/O.NEW.KPDT.SV.W.0001.210615T0709Z-210615T0745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pendleton OR
1209 AM PDT Tue Jun 15 2021

The National Weather Service in Pendleton Oregon has issued a

* Severe Thunderstorm Warning for...
  Northeastern Umatilla County in northeastern Oregon...
  Southeastern Walla Walla County in southeastern Washington...
  Southern Columbia County in southeastern Washington...

* Until 1245 AM PDT.

* At 1209 AM PDT, a severe thunderstorm was located 9 miles southeast
  of Dixie, or 14 miles east of Walla Walla, moving north at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Walla Walla, Dayton, Waitsburg, Dixie, Huntsville, Ski Bluewood and
  Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4600 11786 4600 11798 4582 11798 4582 11826
      4633 11831 4641 11795 4628 11774
TIME...MOT...LOC 0709Z 188DEG 39KT 4601 11806 

HAIL...1.00IN
WIND...60MPH
 
$$

VP
2 follow-up statements
284 
WWUS56 KPDT 150721
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
1221 AM PDT Tue Jun 15 2021

ORC059-WAC013-071-150745-
/O.CON.KPDT.SV.W.0001.000000T0000Z-210615T0745Z/
Umatilla OR-Walla Walla WA-Columbia WA-
1221 AM PDT Tue Jun 15 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM PDT
FOR NORTHEASTERN UMATILLA...SOUTHEASTERN WALLA WALLA AND SOUTHERN
COLUMBIA COUNTIES...

At 1220 AM PDT, a severe thunderstorm was located near Dixie, or 12
miles south of Dayton, moving north at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Walla Walla, Dayton, Waitsburg, Dixie, Huntsville, Ski Bluewood and
Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4600 11786 4600 11798 4582 11798 4582 11826
      4633 11831 4641 11795 4628 11774
TIME...MOT...LOC 0720Z 188DEG 39KT 4613 11803 

HAIL...1.00IN
WIND...60MPH
 
$$

VP
141 
WWUS56 KPDT 150742
SVSPDT

Severe Weather Statement
National Weather Service Pendleton OR
1242 AM PDT Tue Jun 15 2021

ORC059-WAC013-071-150752-
/O.EXP.KPDT.SV.W.0001.000000T0000Z-210615T0745Z/
Umatilla OR-Walla Walla WA-Columbia WA-
1242 AM PDT Tue Jun 15 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UMATILLA...
SOUTHEASTERN WALLA WALLA AND SOUTHERN COLUMBIA COUNTIES WILL EXPIRE
AT 1245 AM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4600 11786 4600 11798 4582 11798 4582 11826
      4633 11831 4641 11795 4628 11774
TIME...MOT...LOC 0742Z 188DEG 39KT 4630 11800 

$$

VP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 10:40 PM PDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 14, 10:40 PM PDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1040 PM PDT Mon Jun 14 2021

Updated Aviation Discussion

.SHORT TERM...Showers and thunderstorms have developed east of the
Cascades, with two south-north oriented lines--one across the
western Columbia Basin and north central Oregon and another line
across Baker and Union Counties. Storms have produced mostly in-
cloud lightning and occasional CG strikes with rainfall amounts up
to 0.1 inch. A combination of rain cooled air and a tight
pressure gradient has resulted in localized wind gusts of 35-45
mph and as high as 50 mph. Minor updates to the forecast were to
bump up winds in a few locations and add the potential for gusty
winds with thunderstorms tonight. SPC scaled back the marginal
risk tonight with only a small portion of our forecast area, and I
agree.

An interesting frontal boundary will set up from the eastern
Columbia Basin to the Blue Mtn Foothills tonight. Aided by a mid
and high level jet with H7 winds of around 45 kts, there will be a
3-6 hour period of widespread precipitation after midnight. QPF
amounts of 0.25-0.5 inch are possible. CAMS models have been
consistently showing this band, although the HRRR has been on the
lower end of the range with the latest runs. By 15Z, the band
will be east and out of the area. Wister/85

&&

.AVIATION...06Z TAFs...Based on forecast soundings and NBM CIG
heights, the 06Z TAFs at RDM, BDN, ALW and PDT show lowering CIGS
over the next several hours and are forecast to lower to around 2500-
3500 feet due to showers.  Showers will taper off and conditions
will improve by 15Z.  From 15Z-00z, widespread VFR conditions are
expected with CIGS 6-12K feet and higher clouds above. After
00Z/16th, clouds will lift and clear out and will be FEW-SCT Tuesday
evening. Winds are generally 15 kts or less but gusts to 20-25 kts
are possible near showers and Tuesday afternoon.  Wister

&&

.PREV DISCUSSION... /issued 455 PM PDT Mon Jun 14 2021/

REST OF SHORT TERM...through Wednesday...Tomorrow, the upper
level trough will breakdown and lift to the northeast with the
bottom of the trough passing over the PacNW. This will help to
produce another round of showers mainly across the mountain areas
and into the Lower Columbia Basin through the afternoon, then
quickly diminishing by late tomorrow. Breezy westerly winds will
develop across the forecast area by the afternoon as a marine push
aided by the trough passage develops. Though winds will be
increasing, fire weather concerns will be low as increased
relative humidities linger.

By Wednesday, the trough will be east of the region with a dry
westerly flow aloft. Cloud cover from the previous days will give
way to mostly cloudy skies and calm conditions at the surface. The
dry zonal flow into the region will persist into the extended
period, and will be the start of a drying and warming trend.
Lawhorn/82

LONG TERM...Thursday through Monday...
The dominant feature heading into the extended timeframe will be a
pronounced upper level ridge that looks to build into the Pacific
Northwest from the Southern Rockies and Desert Southwest region.
This will likely bring a resurgence of summer temperatures and
perhaps increasing fire danger with breezy conditions and low
humidity.

From Thursday through Saturday, ensembles are in rather good
agreement regarding the northwestward translation of the upper
ridge. A clustering approach to assessing the ensembles reveals most
of the disagreement stems from the exact placement of the upper
ridge as it eventually makes its way north and west toward the
coast. With heights rising each day through week's end, expect a
noted warming trend Friday into the weekend with a return of
widespread 80s and 90s. The Extreme Forecast Index (EFI) from the
ECMWF suggest that while hot temperatures will make a return,
exceptionally or unusually hot conditions for mid to late June are
not currently expected with values around 0.75 to 0.8. That being
said, Heat Risk will increase to moderate levels for sensitive
groups by Friday, so staying hydrated and limiting time outdoors
will become important.

In addition to the increasing heat, humidities will fall into the
critical range, generally 10 to 15 percent across much of the
Columbia Basin each afternoon. Winds look rather marginal right now
for critical fire weather conditions, but moderate confidence (40%
to 60%) exists that at least a few areas of the Columbia Basin will
see overlapping critical wind and humidity, especially on Saturday.

From Sunday into early next week, uncertainty increases as ensembles
depict a weak troughy pattern developing as the upper ridge builds
offshore. Ensemble clusters fall into two main camps, one with the
upper ridge a bit farther east, maintaining hotter conditions. The
second scenario is one where the upper ridge becomes centered
offshore, allowing a weak troughy pattern to develop across the
Pacific Northwest. The outcome will have a substantial impact on high
temperatures beyond the weekend, with the first scenario maintaining
hot conditions, and the second promoting something closer to
seasonal normals. This is captured well when assessing NBM spread
for maximum temperatures, which reveals highs ranging from the mid
80s to near 100 degrees depending on the ultimate outcome. Either
way, the continuation of dry conditions and potential for low
humidity will maintain an elevated fire risk heading into next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  56  74  46  79 /  70  30   0   0
ALW  59  76  51  81 /  80  40  10   0
PSC  61  80  53  83 /  70  20   0   0
YKM  53  77  46  82 /  50  10   0   0
HRI  59  79  50  84 /  60  30   0   0
ELN  50  72  46  79 /  50  20  10   0
RDM  46  69  39  79 /  30  40   0   0
LGD  53  70  44  76 /  70  50  10   0
GCD  52  74  44  81 /  50  50  10   0
DLS  56  76  51  84 /  30  20  10   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

SHORT TERM...85
LONG TERM....84
AVIATION...85

In the hours before

Local storm report, Jun 14, 6:43 PM PDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
643 PM PDT MON JUN 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     RICHLAND                46.29N 119.29W
06/14/2021  E50 MPH          BENTON             WA   PUBLIC

            50 MPH ESTIMATED WIND GUST FROM SOCIAL MEDIA

&&

JGOATLEY
Special weather statement, Jun 14, 11:59 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Pendleton OR
1159 PM PDT Mon Jun 14 2021

ORZ502-507-WAZ029-030-150745-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-Northwest Blue Mountains WA-
Foothills of the Blue Mountains of Washington WA-
1159 PM PDT Mon Jun 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA...NORTH
CENTRAL UNION...NORTHWESTERN WALLOWA...SOUTHEASTERN WALLA WALLA AND
COLUMBIA COUNTIES UNTIL 1245 AM PDT...

At 1158 PM PDT, Doppler radar was tracking a strong thunderstorm near
Tollgate, or 18 miles southeast of Walla Walla, moving north at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Walla Walla, Dayton, Waitsburg, Prescott, Dixie, Huntsville,
Tollgate, Spout Springs, Bingham Springs, Ski Bluewood and
Kooskooskie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4568 11792 4566 11835 4641 11838 4643 11799
      4637 11768 4634 11767 4633 11761 4629 11761
TIME...MOT...LOC 0658Z 191DEG 21KT 4583 11811

VP

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 11:59 PM PDTSpecial Weather StatementPDTColumbia46 min
Jun 15, 12:49 AM PDTSpecial Weather StatementPDTColumbia, Walla Walla41 min
Jun 15, 1:58 AM PDTSpecial Weather StatementPDTColumbia62 min
Jun 15, 1:05 PM PDTSpecial Weather StatementPDTColumbia, Franklin, Walla Walla55 min
Jun 15, 2:10 AM PDTSevere Thunderstorm WarningPDTUmatilla, Union, Wallowa35 min
Jun 15, 12:37 PM PDTSpecial Weather StatementPDTUmatilla53 min

Nearby

Severe Thunderstorm Warnings in Washington, 2021Severe Thunderstorm Warnings in Oregon, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.